Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Charleston, SC

June 1, 2001Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 1, 2001, 2:59 PM EDT for Dorchester County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 2:59 PM EDT (18:59 UTC)
Expired
Jun 1, 2001, 3:45 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 011900
SVRCHS
SCC035-011945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 345 PM EDT.

* AT 259 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH
  OF DELEMAR CROSSROADS...OR ABOUT 11 MILES SOUTHWEST OF
  SUMMERVILLE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED NEAR...
  GIVHANS AT 320 PM.
  KNIGHTSVILLE...SUMMERVILLE AT 345 PM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GIVHANS.
  KNIGHTSVILLE.
  SUMMERVILLE.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$
n
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:30 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 1, 2:30 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT FRI JUN 1 2001

LARGE AREA OF SHOWERS WITH EMBEDDED TSTMS CONTS TO MAKE NE PROGRESS
FROM SRN GA/NRN FL WITH SECONDARY AREA MOVG E FROM NRN GA. MODELS
SHOW SIMILAR SOLUTIONS THRU EARLY PORTION OF FCST AND DIVERGING A
LITTLE AFTER EARLY MORNING ON SAT. NGM IS HANGING ON TO LOWER MSTR
AFTER THE MAIN BRUNT OF EXPECTED PCPN. DO NOT DISCOUNT THAT
ENTIRELY ESP SINCE THIS INITIAL FRONT APPEARS TO WASH OUT ON SAT.
BUT BEST ENERGY MOVES OFF THE COAST AND JUST TO OUR N EARLY SAT
MORNING. WILL CARRY LIKELY POPS THRU TONIGHT AND PLAN TO KEEP THE
MENTION OF POSSIBLE SVR MAINLY FOR SC ZONES WHERE INSTAB HAS BEEN
BETTER ESTABLISHED...IN CONJUNCTION WITH BETTER UPR DIFL. WIND AND
POSS HAIL REMAIN THE THREAT. HEAVY RAINS THRU LATE TONIGHT/EARLY
MORNING ARE ALSO POSSIBLE IN SERN GA. PLAN TO HANG ON TO MINIMAL POPS
EARLY SAT FOR COASTAL ZONES. IT SEEMS THAT SECOND FRONT ON SUN WILL
SUFFER THE SAME WEAKENING TREND AS IT LAYS ACRS NRN ZONES. MSTR AND
DYNAMICS AT THAT TIME WILL BE LESS IMPRESSIVE AS CURR SYS. WILL ONLY
RE-INTRODUCE SMALL POPS FOR SUN NIGHT ALL ZONES AND LINGERING SMALL
POPS MON ACRS NRN COUNTIES. HIGH PRES CENTERED OFF THE COAST WILL
MAINTAIN A SW FLO ALLOWING QUICK RETURN OF DEEPER MSTR THRU MID-WEEK.
CHC PCPN RETURNING TUE AND REMAINING THRU EARLY THU. FRONT HAS A
BETTER CHC OF CLEARING THE COAST THEN. WILL REMOVE MENTION OF POPS
FOR DAY 7.

GUID TEMPS ARE CLOSE AND MY NUMBERS WILL NOT DEVIATE FAR FROM THEM...
EXCEPT TO ADD A FEW DEGS OVERNIGHT TONIGHT.

CWF...SW WIND INCREASING UP TO 20 KT OFFSHORE GA WATERS AND COASTAL
SC WATERS...15-20 KT NEARSHORE GA. WILL HEADLINE SCA FOR OFFSHORE
GA WATERS DUE TO INCREASING SEAS OVERNIGHT. SCEC FOR THE OTHER
NEARSHORE ZONES. SW FLOW WILL CONT BLO SCA CRIT FOR REMAINDER OF FCST
PD...DO NOT EXPECT A DIRECTIONAL CHG UNTIL LATE NEXT WEEK WITH WHAT
LOOKS LIKE A MORE PROMISING FRONT.

FCSTID = 25
CHS   70  87  68  88 /  60  20  10  10
SAV   69  88  67  88 /  70  10  10  10
CHL   74  85  73  85 /  60  20  10  10
NBC   70  87  69  88 /  60  20  10  10
RBW   68  85  65  87 /  60  20  10  10

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...NONE.

MJR/JAC

In the hours before

Special weather statement, Jun 1, 11:45 AM EDT, 3 hours 14 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-012300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 AM EDT FRI JUN 1 2001

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA...

A WARM AND MOIST AIRMASS WILL REMAIN ACROSS THE REGION THIS
AFTERNOON. WITH DAYTIME HEATING...THE ATMOSPHERE HAS BECOME
MODERATELY TO VERY UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL SWEEP
ACROSS THE AREA THIS AFTERNOON AND EVENING. THIS COMBINATION WILL
RESULT IN SHOWERS AND THUNDERSTORMS FORMING AND MOVING INTO
SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA DURING THE
AFTERNOON AND EVENING.

THE ADDITIONAL INFLUENCE OF THIS UPPER LEVEL DISTURBANCE WILL RESULT
IN SOME OF THE THUNDERSTORMS BECOMING ORGANIZED...WITH A FEW STORMS
POSSIBLY REACHING SEVERE LIMITS. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES MAY
OCCUR IN A SHORT PERIOD OF TIME. HOWEVER MOST PLACES WILL NOT
RECEIVE THAT MUCH RAIN. 1/2 INCH OR LESS IS EXPECTED ON AVERAGE
ACROSS THE ENTIRE AREA.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
INFORMATION ON THIS WEATHER SITUATION. REVIEW WEATHER SAFETY RULES
AND KNOW WHAT TO DO IF A WATCH OR WARNING IS ISSUED FOR YOUR
LOCATION. REMEMBER...A SEVERE THUNDERSTORM IS A STORM THAT PRODUCES
WINDS OF 58 MPH OR GREATER...OR HAIL THAT IS THE SIZE OF A DIME OR
LARGER.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.